Can certain prescription meds prevent you from healing?

pillbanner2
PrintShare

I saw more friends and family recently and had a chance to share my journey with them.  I met a friend who is on a prescription medication that actually prevents her from eating green leafy vegetables!  I was frustrated and stunned.  So I did some research.

Coumadin can save lives but presents a difficult nutritional dilemma.

The medication is called Coumadin (a.k.a Warfarin).  Coumadin is an anti-coagulant (blood thinner) that is used to prevent clotting of the blood in patients who are susceptible to heart attacks, pulmonary embolism, or strokes.  Coumadin blocks the operation of Vitamin K.  Vitamin K facilitates the formation of blood clots.  Normally, the ability for the blood to form clots is important to preventing excessive bleeding in the case of injury. However, some people have blood that simply clots too readily.

The problem. The issue is that green leafy vegetables (like Kale, Collards, Spinach) have high amounts of Vitamin K.  For this reason, eating green leafy vegetables can counteract Coumadin and put the person at risk for a blood clot.  A list of interactions and dietary recommendations for people on Coumadin can be found livestrong.com.

Is there a solution?   I believe her condition is induced by her diet and lack of exercise.  My friend is sedentary and needs to exercise regularly – break a sweat for 30 minutes a day – walking, riding a bike, even time in a pool could help.  In general, she needs to lose 40-50 pounds.  My friend eats a lot of sweets, meats, and fats and is a candidate for and is experiencing many obesity related illnesses.  I was wondering if a plant-based diet that eliminates the meats and animal fats, increases her fiber intake, and limits green leafy vegetables would help reduce her inflammation and end the need for Coumadin.

I would like to hear from health professionals and anyone who has encountered this issue.  What do you think can be done?

Remember: Before you start any diet or exercise program please consult your doctor.

 

 


Leave a Reply

Your email address will not be published. Required fields are marked *


three × 9 =

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

%d bloggers like this: